Hail, Columbia
- When
- July 28, 2:17 PM EST to 2:21 PM EST
- Where
- Columbia County, 3 mi WNW of Campania
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.417, -82.348
Sheriff reported penny size hail on hwy 104.
Scattered pulse storms over the Midlands and CSRA produced some wind damage and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Scattered pulse storms over the Midlands and CSRA produced some wind damage and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 28, 1:34 PM EST, 43 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 529 AM EDT MON JUL 28 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 529 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 237 PM EDT MON JUL 28 2008 GAZ040-064-SCZ018-025-281915- COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK- 237 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...LINCOLN AND MCCORMICK COUNTIES... AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF EVANS...MOVING EAST AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Robins AFB radar (KJGX), 125 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Sheriff reported penny size hail on hwy 104.
Local TV station reported nickel size hail at Patriots Park.
Sheriff reported trees down at Washington and Tubman roads.
Emergency management reported trees and powerlines down on Baker Place road, Baker Place Lane, and Louisville road near I-20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108524, 108525, 108526, 108528.